A couple of years ago, a frail 88 year old Filipino woman came into the emergency department of my hospital complaining of confusion and weakness of her left arm. Her blood sugar level was extraordinarily low, so low that she would have died had she not received immediate treatment.
The emergency room doctors treated her by injecting her with sugar, and then called the team of internists on call to admit her to the hospital. I was the attending physician in charge of that team.
Our first task as physicians is always to stabilize the patient, and over the next 24 hours that is what we focused on. With continued administration of sugar, Ms. Reyes did great. Her confusion resolved and she regained use of her left arm. She was soon back to her normal self.
Then the real work began—figuring out why Ms. Reyes’ blood sugar fell so low to begin with.
There are few ways that blood sugar can get this low. By far the most common reason is that you have diabetes and are taking a medication that lowers your blood sugar. Usually this is a good thing, because patients with diabetes have blood sugars that are much too high.
But the medicines must be carefully adjusted based on how severe your diabetes is, how much sugar you take in (your diet), and how much sugar you use up (your physical activity level). Big decreases in how much you eat or big increases in how much activity you get can result in blood sugar levels going lower than expected—sometimes even low enough to be dangerous.
Given Ms. Reyes’ frailty, we asked her daughter Hazel to help us figure out how her blood sugar had gotten so low. It turns out Ms. Reyes did have diabetes. About three weeks previously she had woken up in the middle of the night, tripped getting out of bed to go to the bathroom, and broken her hip. She had been admitted to a different hospital where she had surgery to repair her hip.
When she was discharged from the hospital, she was instructed to restart all of her outpatient medications, including her diabetes medications. But she was still feeling weak at home. Her appetite was poor, and she had lost a lot of weight. That explained the low blood sugar—with the weight loss her diabetes had probably become less severe, and that compounded by her poor appetite was enough to make her blood sugar fall critically low.
Fortunately, Hazel brought to us Ms. Reyes’ list of discharge medications from her last hospitalization which included two medicines used to lower blood sugar: glyburide and metformin. Metformin is a great drug for diabetes because it very rarely causes blood sugar levels to fall below normal. Glyburide, on the other hand, can easily cause blood sugar levels to fall too low. So, with the assistance of Hazel, we instructed Ms. Reyes to stop taking her glyburide and continue her metformin.
We discharged her. Case closed. And then something unexpected happened.
Three days later we were called to the emergency department to see Ms. Reyes again. An ambulance had been summoned to her house a few hours previously because Ms. Reyes was having a seizure. When the paramedics arrived, a quick check of her blood sugar showed that it was critically low again—low enough to cause the seizure. The paramedics injected her with some emergency sugar and sped her to our emergency department. That’s when we were called.
What happened? What had we missed?
How could her blood sugar have gotten so low again? Hazel was quite sure that her mother had understood the instructions from her last admission and had stopped the glyburide but continued the metformin. Stumped, we began to consider the extraordinarily rare causes of critically low blood sugars. And we asked Hazel to bring in all of Ms. Reyes’ medication bottles from home.
Hazel arrived the next day with a bag full of prescription medications. Thrown in with the rest of the medication bottles was the one that Ms. Reyes called “my metformin”. And sure enough, “metformin” was written right in the middle of the bottle.
Now the problem was clear. Ms. Reyes experienced a potentially fatal drug complication because we were unaware that her metformin and glyburide were being dispensed as a single combination tablet. Our instructions to Ms. Reyes at her last hospitalization had been impossible to carry out—there was no way for her to both stop her glyburide and continue her metformin.
I think this case gives us an important lesson about health literacy and our capacity to address health literacy in the clinical setting. While last year I was pessimistic about the challenges of addressing health literacy and all its co-existing vulnerabilities, this case reminds me that we already have solutions to many health literacy problems. Because in many cases, our solutions can be systems-based. They need not involve the patient at all.
How could this potentially fatal complication have been prevented?
All we needed was an accurate list not of her medications and their doses (this we had correct) but of her prescriptions (that is, the way the medications had actually been prescribed and dispensed). This could have come from her pharmacy, or from a copy of her actual prescriptions, or from a more carefully noted list from her discharging hospital. None of these solutions needed to have involved Ms. Reyes.
As a health literacy community, let’s take on quality-of-care issues that affect all patients, but leave those with limited health literacy the most vulnerable. For example, patients who have recently been hospitalized often see their primary care providers for a follow-up appointment before a summary of the hospitalization is available. We all know that patients with adequate health literacy are more likely than those with limited health literacy to provide an accurate accounting of their hospitalization.
So why do we not consider the availability of timely and accurate hospital discharge summaries a health literacy issue?
Many challenges that patients with limited health literacy face with complicated medication regimens could be addressed by pre-loading medications into a pillbox labeled with a time of the day and a day of the week (a “mediset”). But mediset use is scarce in our community because of limited access to pharmacist time.
Why do we not consider poor access to medisets a health literacy issue? And for Ms. Reyes, why do we not consider the difficulty providers have in accessing pharmacy records a health literacy issue?
My hope is that this case illustrates the ways in which we might address health literacy issues using fail-proof systems-based approaches, rather than narrowly focusing our efforts on how we can build our patients’ capacity to interact with the health care system. Yes, teaching this patient to be a more fluent reader and to understand her prescription labels would have been ideal.
And we should have taught her to be more engaged and given her a phone number that she could call post-hospitalization to reach a Tagalog-speaking provider with questions about her discharge instructions or medications. But while we are working on engaging her with her care and teaching her to read prescription labels and providing enhanced communication support, let’s do what we can to “fix” the health literacy problem without involving Ms. Reyes at all.
Acknowledgment: Dr. Seligman thanks Dr. Dipayan Chaudhuri for his assistance taking care of the patient and thinking through the implications of the case.